[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.54.109. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Complications
May 2004

Severe Granulomatous Inflammatory Response Induced by Injection of Polyacrylamide Gel Into the Facial Tissue

Author Affiliations

From the Departments of Otolaryngology–Head and Neck Surgery (Dr de Bree) and Oral and Maxillofacial Surgery–Oral Pathology (Dr van der Waal), Vrije Universiteit Medical Center/ACTA, Amsterdam; and Department of Otolaryngology Facial Plastic Surgery, Hospital Hilversum, Hilversum (Dr Middelweerd), the Netherlands.

 

From the Departments of Otolaryngology–Head and Neck Surgery (Dr de Bree) and Oral and Maxillofacial Surgery–Oral Pathology (Dr van der Waal), Vrije Universiteit Medical Center/ACTA, Amsterdam; and Department of Otolaryngology Facial Plastic Surgery, Hospital Hilversum, Hilversum (Dr Middelweerd), the Netherlands.

Arch Facial Plast Surg. 2004;6(3):204-206. doi:10.1001/archfaci.6.3.204
Abstract

Facial soft tissue augmentation has been performed using different materials. We describe a woman who received polyacrylamide gel injections for cosmetic reasons and developed a severe granulomatous inflammation paranasally. Because the patient did not mention the cosmetic intervention, the diagnosis of polyacrylamide gel–induced granuloma was complicated. The distinctive histopathological findings led to the correct diagnosis despite sparse clinical information. Since complete surgical excision was not feasible, she was treated with repeated multiple local injections of triamcinolone acetonide. Polyacrylamide gel may have favorable properties for facial tissue augmentation, but a severe granulomatous inflammatory response induced by injection of polyacrylamide gel may occur. Before treatment with polyacrylamide gel injection this complication should be disclosed to the patient.

×